Maryland, 2003

Flooding in Maryland, January 1 to 3, 2003

January 1 to 3, 2003 · NWS LWX · 4 events in 3 counties and zones

Heavy rainfall on the 1st caused minor flooding on rivers and creeks in Central and Western Maryland. 55 feet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rainfall on the 1st caused minor flooding on rivers and creeks in Central and Western Maryland. In Montgomery County, Seneca Creek near Dawsonville reached 8.55 feet. Flood stage is 7.5 feet. Low lying areas right along the river were covered by water. In Frederick County, the Potomac River at Point of Rocks rose to 16.22 feet. Flood stage is 16 feet. A low water road in Point of Rocks was flooded. Several boat ramps in the Chesapeake and Ohio Canal National Historical Park were inundated by water. In addition, the Monocacy River in Frederick reached a stage of 15.17 feet. Flood stage is 15 feet. A fish hatchery and sewage treatment plant near the river gauge experienced minor flooding. A portion of Gashouse Pike was covered by water. In Buckeystown, Michaels Mill Road was closed by Monocacy River overflow. South of Thurmont, the Monocacy River flooded Creagerstown Park off Route 550. Back water flooding was also reported along Carroll Creek near Frederick and Little Hunting Creek near Thurmont. In Washington County, Conococheague Creek reached a stage of 10.3 feet. Flood stage is 8 feet. Wishard, Independence, and Crees Pond roads were flooded by the creek. In Hagerstown, West Memorial Boulevard was temporarily flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 1, 5:40 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 1, 5:40 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
540 PM EST WED JAN 01 2003

MODERATE TO HVY RA PRODUCING SOME HYDROLOGIC PROBLEMS IN THE
FOOTHILLS AND MTNS. THINKING HVY ACTIVITY IN THE METRO AREAS COULD
ALSO EVENTUALLY CAUSE OVERFLOWS DUE TO SATURATED ANTECEDENT
CONDITIONS. HAVE ISSUED AN FFA THROUGH MIDNIGHT. ACTIVITY SHD TAPER
OFF OVERNIGHT. ZFP OUT SHORTLY. RDH.

PREV DISC...
-------------------------------------------

QUITE A MIXED BAG OF WX OVR THE AREA IN THE NEXT SVRL DAYS. MDLS IN
VRY GOOD AGREEMENT OVR POSNS OF SYSTEMS. LOW PRSTLY CENTERED OVR SRN
VA TO TRACK TO THE DELMARVA THIS EVE. WL MAINTAIN CAT POPS ACROSS
THE N FOR THE EVE HRS..THEN CUTTING BACK TO CHC AS FLOW TURNS MORE
NRLY. WL ALSO MAINTAIN MENTION OF ZL- IN THE XTRM NW CORNER OF THE
CWA..HOWEVER THINK WERE TALKING ONLY ABT A FEW BLO FRZG SPOTS.

MVG INTO SOMEWHAT OF A COL RGN ON THU - FIRST LOW HAS EXITED AND
NEXT SYSTEM GINNING UP IN LOWER MS VLLY. WK HIGH BLDS DOWN CREATING
NERLY WINDS/FLOW UP THE APLCHNS WHICH WL CREATE A CHC OF L/ISOLD ZL
IN THE NW CORNER. WL HV CHC AFTN R POPS FOR THE SWRN SXN OF THE CWA
THU AFTN AS NEXT SYSTEM MVS INTO TN VLLY.

WX GROWS MORE COMPLEX THU NGT AS LOW REACHES SRN VA. ETA BUFKIT
SHOWING A WEDGE OF BLO FRZG TEMPS FM 850-950 MB...THEN TEMPS CLOSER
TO THE SFC BECOME MORE CHANGEABLE FM THE BAY TO THE MTNS. JET/VORT
MAX PROGGED OVR RGN THU EVE WL AID IN UPLIFT. SCRIPT WL BE TO GO W/
ALL LIQUID PCPN FM NHK TO CHO...A MIX OF S..IP..AND R IN DC/BALT TO
THE MTNS....AND R CHANGING TO S IN THE MTNS.

WOODY

LONG TERM (FRI-WED)

MODELS COMING INTO GOOD AGREEMENT FOR NEXT PRECIP EVENT FRI-FRI
NITE. LOW PRESSURE TRACKS ACROSS THE GULF COAST STATES THEN ACROSS
THE CAROLINAS FRI-FRI NITE AND ALG THE EASTERN SEABOARD SAT. SOME
DIFFERENCES STILL EXIST BETWEEN GFS/ETA IN EXACT TRACK OF SFC SYSTEM
AND TEMP PROFILES. TRACK OF H85 LOW IS ALSO TO OUR SOUTHEAST ON BOTH
ETA/GFS WHICH WOULD FAVOR A SNOW EVENT. 12Z ENSEMBLE MEANS GIVING
ABT 0.2 TO 0.5 INS LIQUID EQUIVALENT FOR WHOLE STORM EVENT AREA
WIDE. BASED 12Z ENSEMBLE MEANS ACCUMULATING SNOWS LOOKS LIKE A GOOD
BET FROM HGR TO LEESBURG TO CHO. EAST OF THIS LINE PRECIP WILL
PROBABLY START OUT AS RAIN THEN GET MIXED WITH OR CHANGE TO SNOW AS
COLD AIR CONTINUES TO BE DRAWN INTO THE AREA.  SPS SENT OUT FOR THIS
EVENT.

SUN NITE...ANOTHER STRONG VORT MAX MOVES ACROSS THE AREA. TEMPS
PROFILES SUPPORT ALL SN ACROSS ENTIRE CWA. HOWEVER MOISTURE IS VERY
LIMITED WITH THIS FEATURE. WILL CONTINUE TO KEEP FCST DRY FOR NOW.
THIS ALSO MATCHES UP WELL WITH SURROUNDING OFFICES.

POTENTIAL FOR SIG SNOWSTORM NEXT TUE AS ANOTHER SYSTEM CLOSES OFF
OVR THE GULF COAST STATES THEN TRACKS UP ALG THE EASTERN SEABOARD.

.LWX...
DC...FFA THROUGH MIDNIGHT.
MD...FFA THROUGH MIDNIGHT WASH CO EWD TO BAY EXCEPT LWR SRN MD.
VA...FFA FAIRFAX...PRINCE WM...ARLINGTON.
WV...NONE.
MARINE...SCA CHSPK BAY AND TIDAL PTMC COBB ISL TO SMITH PT.
Hazardous weather outlook, Jan 1, 11:10 AM EST, 7 hours 35 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-012215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1110 AM EST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A RUMBLE OF THUNDER IS POSSIBLE THIS AFTERNOON IN THE VICINITY OF
CHARLOTTESVILLE AND FREDERICKSBURG.

SKYWARN ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

RAIN OR SNOW IS POSSIBLE AREAWIDE THURSDAY NIGHT AND FRIDAY.

In the hours before

Special weather statement, Jan 1, 2:30 PM EST, 4 hours 15 minutes before
MDZ002>007-VAZ021-025>031-042-WVZ048>055-021028-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EST WED JAN 1 2003

...ANOTHER ROUND OF WINTER WEATHER MAY BE IN STORE FOR PORTIONS OF
MARYLAND...EASTERN WEST VIRGINIA...AND THE MOUNTAINS OF VIRGINIA FOR
THURSDAY NIGHT AND FRIDAY...

A COMPLEX WEATHER PATTERN CONTINUES TO EVOLVE. LOW PRESSURE IS
EXPECTED TO DEVELOP IN THE MISSISSIPPI VALLEY ON THURSDAY. THE LOW
WILL THEN TRACK THROUGH THE TENNESSEE VALLEY BEFORE MOVING OFF THE
VIRGINIA COAST FRIDAY EVENING. THIS WILL SPREAD EVEN MORE MOISTURE
INTO THE AREA.

WITH TEMPERATURES HOVERING CLOSE TO FREEZING THURSDAY NIGHT A MIX OF
RAIN AND SNOW IS EXPECTED IN THE APPALACHIAN MOUNTAINS. RAIN...
SLEET...AND SNOW IS LIKELY IN THE WESTERN SUBURBS OF WASHINGTON DC
AND BALTIMORE. ON FRIDAY MORE COLD AIR WILL BE DRAWN INTO THE
REGION...CHANGING THE PRECIPITATION TO ALL SNOW. SEVERAL INCHES OF
SNOW IS POSSIBLE AT THE HIGHER ELEVATIONS OF WESTERN
MARYLAND...NORTHERN VIRGINIA....AND THE EASTERN PANHANDLE OF WEST
VIRGINIA. FURTHER EAST IN MARYLAND...AN INCH OR TWO OF SNOW IS
POSSIBLE ALONG THE PENNSYLVANIA BORDER FROM FREDERICK COUNTY TO
HARFORD COUNTY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
DEVELOPING EVENT.

ABW
Special weather statement, Jan 1, 3:52 PM EST, 2 hours 53 minutes before
MDZ002>004-009-VAZ027>031-038>042-050>053-055-056-WVZ049>053-055-
012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
352 PM EST WED JAN 1 2003

...HEAVY RAINFALL ACROSS NORTHERN VIRGINIA...THE EASTERN WEST
VIRGINIA PANHANDLE...AND CENTRAL MARYLAND...

AT 350 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF HEAVY RAINFALL ACROSS MUCH OF NORTHERN VIRGINIA...THE EASTERN
WEST VIRGINIA PANHANDLE...AND CENTRAL MARYLAND.

THE HEAVIEST RAINFALL HAS OCCURRED IN THE NORTHERN SHENANDOAH VALLEY
AND WESTERN MARYLAND WHERE 1 TO 2 INCHES OF RAINFALL HAS BEEN
REPORTED...WITH RAINFALL CONTINUING. ISOLATED FLOODING HAS BEEN
REPORTED WITH THIS HEAVY RAINFALL IN PARTS OF THE CENTRAL SHENANDOAH
VALLEY LATE THIS AFTERNOON.

THE HEAVY RAINFALL WILL CONTINUE INTO THE EARLY EVENING HOURS...AND
CAUSE PONDING OF WATER ON AREA ROADWAYS...AS WELL AS SHARP RISES ON
SMALL CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION...AND STAY TUNED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

MANNING
Local storm report, Jan 1, 5:13 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
513 PM EST WED JAN 01 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    COUNTY WIDE               VA   FLASH FLOOD
01/01/03   PAGE                           SEVERAL ROADWAYS COVERED
                                          BY WATER WITH ONE ROAD
                                          PARTIALLY WASHED OUT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Montgomery

When
January 1, 6:45 PM EST to 9:45 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Washington

When
January 1, 11:30 PM EST to January 2, 7:45 PM EST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Flood, Frederick

When
January 2, 10:30 AM EST to 12:30 PM EST
Where
Frederick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Flood, Frederick

When
January 3, 3:15 AM EST to 6:00 AM EST
Where
Frederick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340453, 5340454, 5340455, 5340456.